Colonie HS girls over dosed on over-the-counter drugs

Set Text Size SmallSet Text Size MediumSet Text Size LargeSet Text Size X-Large
Share
Updated: 11/18/2013 11:04 pm

COLONIE, N.Y. – Three South Colonie High School girls were taken to the hospital on Monday for possibly using an over the counter drug to get high.

Colonie Police Lieutenant Bob Winn confirmed on Monday that two 14-year-olds and one 15-year-old were taken to the hospital for non-life threatening treatment. Winn says this also happened to two 15-year-olds on November 8th

The South Colonie School District sent a letter home Monday, informing parents that they have become privy to the abuse of Coricidin over the past couple of weeks. 

The over-the-counter cough suppressant, referred to by some teenagers as "Triple C".

"It's a very effective cough suppressant when used appropriately," says Assemblyman John McDonald.  "The unfortunate part is, because of its chemical properties, when taken in excessive amounts it can be very dangerous."

McDonald, who also owns Marra's Pharmacy in Cohoes, says the State Legislature recently passed a bill, signed by the Governor, prohibiting the sale of Coricidin to people under the age of 18 without a prescription.  The law will go into effect in March.

McDonald says it's a local attempt at trying to curb a national problem.

"It's a safe product when used appropriately, but can cause dramatic differences and changes in people, specifically in kidney and liver function."

NEWS10 ABC spoke with a parent of a 14-year-old Colonie High School student on the phone, who says her daughter was rushed to St. Peter's Hospital after taking 14 Coricidin pills.

"She was slurring her speech, her eyes were dilating in the back of her head and she couldn't go to the bathroom.  For a few minutes I left her and when I came back she was on the floor.  She tried to get up off the floor and then she started hyperventilating."

The parent says one of her daughter's friends allegedly stole the medication from a store, but is aware that kids don't have to go far to experiment.

"It could be any kind of medication in your cabinet.  You lock it up for your two-year-old, keep it safe and secure and away from your teenagers.  It's out of control.  I would never have thought a simple cold tablet would do this much damage."

Share
1 Comment(s)
Comments: Show | Hide

Here are the most recent story comments.View All

The views expressed here do not necessarily represent those of FOX23 News.

Johnny del Sol - 12/12/2013 1:05 AM
0 Votes
I "overdose" on Coricidin all the time and it feels like a good acid trip! There will always be boneheads that don't know how many to take or just get scared like chickens.
Inergize Digital This site is hosted and managed by Inergize Digital.
Mobile advertising for this site is available on Local Ad Buy.